| Abstract|| |
“Body packers” are persons who voluntarily or through coercion, swallow or insert drug-filled packets into body cavity, generally in an attempt to smuggle them across secure borders. The drugs most often involved in body packing are heroin and cocaine. Body packers can present in the emergency department as a result of ruptured drug packets, bowel obstruction, or for medicolegal purposes. Suspected cases are diagnosed with X-ray and computed tomography scan of the abdomen. Symptomatic patients require urgent removal of packets. We present a case of foreign national male in whom a drug packet got ruptured and 49 other packets were retrieved with help of laxatives and manual evacuation.
Keywords: Body packer, drug abuse, foreign bodies
|How to cite this article:|
Arora A, Jain S, Srivastava A, Mehta M, Pancholy K. Body packer syndrome. J Emerg Trauma Shock 2021;14:51-2
| Introduction|| |
Body packers are individuals who attempt to smuggle drugs across secure borders, most commonly heroin and cocaine, through internal concealment within body cavities., Suspicious cases are diagnosed with the help of radiological studies. Asymptomatic patients are managed expectantly, whereas symptomatic patients require emergent management. With increasing mobility across the globe, this phenomenon is becoming common in the emergency departments (EDs). We report one such case with intent to increase the awareness among emergency physicians about this problem.
| Case Report|| |
An unknown male, about 30-year of age was brought to the ED in an unconscious state by a foreign national lady. On primary survey, patient's airway was compromised, breathing was labored with oxygen saturation of 88% on room air and a respiratory rate of 8/min. His heart rate was 153/min, and blood pressure was 100/80 mmHg. Patient was stuporous with Glasgow Coma Scale (E1V1M1), pupils were pin point with sluggish reaction to light and random blood sugar was 160 mg/dl. Immediate endotracheal intubation was performed and mechanical ventilation started. Arterial blood gas revealed severe respiratory and lactic acidosis with PH 6.76, PCO2 140 mm Hg, lactate 19 mmol/L, and HCO3 13 mmol/L, which improved with time following the commencement of initial resuscitative measures.
Auscultation of the chest revealed bilateral coarse crepitation. Plantar reflex was mute bilaterally. He had no neck rigidity. The rest of the general and systemic examination was essentially normal. Based on the clinical presentation, relevant investigations were sent along with urine for toxicology screening. Noncontrast computed tomography (CT) head was normal. Urine toxicology was found to be positive for opiates (morphine). Hence, patient treatment was continued on the lines of acute opioid intoxication with naloxone 2 mg intravenous and patient shifted to the intensive care unit (ICU) for further care. He gradually improved neurologically and became conscious after 8 h of mechanical ventilation.
We found him difficult to wean off the ventilator due to recurrent bouts of respiratory depression. This led us to consider “Body Packer Syndrome” as one of the possibility for the persistent symptoms. X-ray [Figure 1]a and CT [Figure 1]b,[Figure 1]c abdomen revealed elongated hyperdense shadows suggestive of drug-filled packets. There were no features of bowel obstruction. An urgent upper gastrointestinal endoscopy was performed which confirmed the presence of packets [Figure 2]a; however, those could not be retrieved with endoscopic accessories [Figure 2]b. In the absence of any intestinal obstruction or peritonitis, decision was made to continue with conservative management with close monitoring in ICU. A medico-legal case report was prepared, and police was informed.
|Figure 1: (a) X-ray of the abdomen showing multiple elongated hyperdense shadows (arrowheads) with dilated colonic loops. (b) Computed tomography scan of the upper abdomen showing multiple hyperdense shadows in the stomach. (c) Computed tomography scan (coronal view) showing multiple radio-opaque foreign bodies in the stomach and colon|
Click here to view
|Figure 2: (a) Upper gastrointestinal endoscopy showing drug packets. (b) Upper gastrointestinal endoscopy showing drug packets with an attempt to retrieve packets|
Click here to view
In ICU, a total of 49 packets were taken out with the help of laxatives. Complete expulsion of all packets was confirmed with a follow-up CT scan of the abdomen.
| Discussion|| |
“Body packers” are persons who, voluntarily or through coercion, swallow, or insert drug-filled packets into a body cavity, generally in an attempt to smuggle them across secure borders. It should be considered in any international traveler who dies suddenly, has seizures or who present with any signs consistent with drug toxicity., The most common drugs involved in body packing are cocaine and heroin.,, In our case, the drug smuggled was found to be morphine. History is usually unreliable in these patients. Body packers may present in ED with the signs of systemic drug toxicity due to ruptured drug packet, with sign and symptoms of gastrointestinal obstruction or perforation, or asymptomatic patients who are in custody of authorities for medical evaluation and monitoring.
In ED, initial priorities remain stabilization of airway, maintenance of breathing, and ventilation and control of circulation. A high index of suspicion is required to diagnose these cases. Suspicious cases of body packing are diagnosed with radiological studies such as X-ray and CT scan of the abdomen. Abdominal CT scan is used more commonly following a known ingestion to guide surgical intervention and to document clearance of all packets. Asymptomatic patients are managed expectantly with whole bowel irrigation with laxatives. Body packers with opioid toxicity are managed with naloxone. Patients who present with sympathomimetic (cocaine or amphetamine) toxicity or with signs and symptoms of gastrointestinal obstruction or perforation should be taken immediately in the operating room for surgical decontamination. Contrast-enhanced CT scan is recommended before discharging patient to document complete gastrointestinal clearance.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Diesel M, Syed AK. Intestinal obstruction by an unusual foreign body. Can Med Asoka J 1973;109:2.
McCarron MM, Wood JD. The cocaine 'body packer' syndrome. Diagnosis and treatment. JAMA 1983;250:1417.
Takekawa K, Ohmori T, Kido A, Oya M. Methamphetamine body packer: Acute poisoning death due to massive leaking of methamphetamine. J Forensic Sci 2007;52:1219-22.
Borgsteede SD, Verwer PE, Prins G, Wijma RA, de Keijzer K, Alsma J, et al
. A body packer with cannabis. Ned Tijdschr Geneeskd 2019;163:D3403.
Nacca N, Schult R, Loflin R, Weltler A, Gorodetsky R, Kacinko S, et al
. Coma, seizures, atrioventricular block, and hypoglycemia in an ADB-FUBINACA body-packer. J Emerg Med 2018;55:788-91.
Bulstrode N, Banks F, Shrotria S. The outcome of drug smuggling by 'body packers' – The British experience. Ann R Coll Surg Engl 2002;84:35-8.
Kulkarni VM, Gandhi JA, Gupta RA, Deokar RB, Karnik ND, Nadkar MY. Body packer syndrome. J Postgrad Med 2012;58:225-6. [Full text]
Booker RJ, Smith JE, Rodger MP. Packers, pushers and stuffers – Managing patients with concealed drugs in UK emergency departments: A clinical and medicolegal review. Emerg Med J 2009;26:316-20.
Traub SJ, Hoffman RS, Nelson LS. False-positive abdominal radiography in a body packer resulting from intraabdominal calcifications. Am J Emerg Med 2003;21:607-8.
Dr. Akant Arora
Department of Emergency Medicine, Max Superspeciality Hospital, Saket, New Delhi
Source of Support: None, Conflict of Interest: None
[Figure 1], [Figure 2]